FDA Drug Safety Podcast: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death
Narrator: Welcome to the FDA Drug Safety Podcast from the Division of Drug Information. Today’s topic:Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death.
LCDR Beth Carr, a US Public Health Service pharmacist in the Division, will provide you with additional information about this Communication.
Guest Speaker: On August 15, 2012, the FDA issued a Drug Safety Communication informing the public that FDA is reviewing reports of children who developed serious adverse effects or died after taking codeine for pain relief after tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome. Recently, three pediatric deaths and one non-fatal but life-threatening case of respiratory depression were documented in the medical literature. These children (ages two to five) had evidence of a genetic ability to convert codeine into life-threatening or fatal amounts of morphine in the body. All children had received doses of codeine that were within the typical dose range.
When codeine is ingested, it is converted to morphine in the liver by an enzyme called cytochrome P450 2D6, or CYP2D6. Some people have DNA variations that make this enzyme more active, causing codeine to be converted to morphine faster and more completely than in other people. These “ultra-rapid metabolizers” are more likely to have higher than normal amounts of morphine in their blood after taking codeine. High levels of morphine can result in breathing difficulty, which may be fatal. Taking codeine after tonsillectomy and/or adenoidectomy may increase the risk for breathing problems and death in children who are “ultra-rapid metabolizers.” The estimated number of “ultra-rapid metabolizers” is generally 1 to 7 per 100 people, but may be as high as 28 per 100 people in some ethnic groups.
FDA is currently conducting a safety review of codeine to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures.
FDA will update the public with more information once it has completed its review.
At this time FDA recommends that Health Care Professionals be aware that:
- Life-threatening adverse events and death have occurred in certain children who received codeine after tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome. These children have evidence of being “ultra-rapid metabolizers” of substrates of CYP2D6, including codeine.
- If prescribing codeine-containing drugs, use the lowest effective dose for the shortest period of time on an as-needed basis (i.e., not scheduled around the clock).
- Parents and caregivers should be counseled on how to recognize the signs of morphine toxicity, and advise them to seek medical attention immediately if their child is exhibiting these signs.
- FDA-cleared tests are available for determining a patient’s CYP2D6 genotype.
- The estimated number of ultra-rapid metabolizers varies among different racial/ethnic groups.
- Prescribing alternative analgesics should be considered for children undergoing tonsillectomy and/or adenoidectomy for obstructive sleep apnea syndrome.
- Adverse events involving codeine should be reported to the FDA MedWatch program at www.fda.gov/medwatch.
Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication, including the complete Data Summary, can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
Follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Know the moment it happens.
FDA Drug Safety Podcast: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death mp3(MP3 - 4MB) [ARCHIVED] FDA Drug Safety Communication: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death Codeine Information Post-Surgery Codeine Puts Kids at Risk FDA warns of risk of death from codeine use in some children following surgeries[ARCHIVED]